Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
1828749 tn?1317778518

I need help!

So I am currently taking Propranolol for my tachycardia, the Dr thinks its either inappropriate sinus tachycardia or supraventricular tachycardia and recently changed me to verapamil. Im so scared to start taking it, my question is does anyone take this drug for either of these conditions and does it work? Any information on these conditions and or drugs will be greatly appriciated.
9 Responses
1569985 tn?1328247482
I googled it and got this from Wikipedia "Verapamil is used to treat high blood pressure and to control angina (chest pain). The immediate-release tablets are also used alone or with other medications to prevent and treat irregular heartbeats. Verapamil is in a class of medications called calcium-channel blockers. It works by relaxing the blood vessels so ..."

1124887 tn?1313754891
Do NOT change your meds based on this answer!!!!!!!

Why did the doctor change your meds?

SVT and IST are two very different conditions. I think a minimum requirement before treating something is to verify the diagnosis, just like a legal judgement is required before putting someone in jail.

Also, propranolol and verapamil are very different meds.

Main differences:

Effect on blood vessels:
Propranolol: Constricts
Verapamil: Dilates

Effect on sinus heart rate:
Propranolol: Double negative (affects both sinus node and calming nerve system)
Verapamil: Slightly negative

If you have SVT, like an arrhythmia that origin from the atria, outside the sinus node, verapamil may be helpful. If you have IST, or sinus tachycardia from any other cause (anxiety disorder, thyroid problems, low blood pressure, etc..etc..) verapamil may not have any effect (as far as I know, I'm NOT an expert).

I have slightly rapid heart rate with stress and anxiety and I think propranolol is great. Verapamil can of course be helpful too, I'm sure, but ask your doctor for a diagnosis! It shouldn't be too hard to differ atrial tachycardia from sinus tachycardia with a Holter monitor or a couple of hours of monitoring with EKG. Sometimes the atrial tachycardia origin close to the sinus node and may be more difficult for the doctor to see, but sinus tachycardia will usually follow a certain pattern (slow down with sleep, etc) something atrial tachycardias rarely do.

Again: Ask your doctor about this but do NOT change medications without asking him!!

1756321 tn?1547095325
* SVT is an abrupt onset of rapid palpitations. The heart beats at least 100 beats per minute and may reach 300 beats per minute. Symptoms can last a few minutes or as long as 1 to 2 days.  If your SVT comes and goes, it is called paroxysmal supraventricular tachycardia (PSVT).

Causes of Supraventricular Tachycardia include:

Stress or emotional upset
Fever
Exercise
Hypoxia
Hypercarbia
Acid base disturbances
Electrolyte abnormalities
Hyperthyroidism
Anaemia
Heart valve problem
Hardening of the arteries (atherosclerosis)
Heart failure
Smoking
Certain medicines such as weight loss or cold and allergy medicines
Illegal drugs such as speed or cocaine
Low blood pressure from bleeding or dehydration
Drinking large amounts of caffeine or alcohol
Sudden position changes, such as bending over too fast
Chronic lung disease
Pneumonia
Pulmonary emboli, or blood clots migrating into the lung arteries
Pericarditis
Structural abnormalities such as Wolff Parkinson White syndrome

* IST is a condition in which the resting heart rate is abnormally high (greater than 100 beats per minute) and the heart rate increases rapidly with minimal exertion.

Nobody knows what causes IST.

There are a few beliefs:

The sinus node has an abnormal structure.
The patient is supersensitive to adrenaline.
Disturbance within the autonomic nervous system. This is a condition called dysautonomia.
Avatar universal
As a long term sufferer I advise you to get a definate diagnosis of your arrythmia - then treat it with the appropriate drug therapy. I have SVT and take atenalol,which is a beta blocker, but for other kinds of irregularities sometimes calcium channnel blockers are more suitable. As is something wrong says, you must not change medication unless its under the doctor's supervision otherwise you may suffer dire consequences. Wrong medication kills thousands of people a year as it is. Go back to the doc and insist on another ECG and you must either get it done while you are having an attack, or wear a holter monitor for 24 hours and record what happens. If it records an episode they can tell what it is and diagnose it better.
1756321 tn?1547095325
Forget to add Supraventricular Tachycardia also may be chronic (ongoing, long term).
995271 tn?1463924259
Verapamil for me was a very easy medication to take.  No problems for me.  It didn't quite work for my condition and I decided to stop taking it after a few months and I had no problems when I decided to stop it.  

If it makes you feel any better, verapamil is chemically similar to a substance that comes from plants.  That's how it was discovered and synthesized.  If I understand correctly it's very similar to papaverine which comes from the poppy seed plant but isn't a narcotic, it's a smooth muscle relaxer.  Verapamil has been around since 1963, it's got a great track record.   No worries.    
1828749 tn?1317778518
I have been on propranolol for over a year now and it doesnt seem to help much anymore =/ I recently saw a new cardiologist and we did a holter moniter and an echo....the holter moniter showed my heart go up to 165 in one episode and the echo showed that I have mitral valve prolapes. He then said for me to go on verapamil but like i said i am just so scared cause my blood pressure is already low and dont want it to drop even more =/
967168 tn?1477584489
have you tried the time released or brand Inderal? sometimes the fillers in the generic forms may mess with our systems and the brand works better for som

I was on Inderal (propranolol) for about a year for pvc's/vt and it worked pretty well until I had to up the dosage; then it waned and I didn't notice a difference switching to brand name (I also have mvp, TR, PR and quite a few other things going on)

my new cardio put me on time released 60mg twice daily which worked wonders and stopped some of the episodes I was having...my hr would go from 50 to 200+ on a dime and then all over the place but the past few months were great until he switched me to a full 120mg once daily - I had to scale back down to 60mg twice daily, which is what works for me.

I still have some episodes daily but not as many as I had previously...just a thought to talk to your dr about since propranolol did work for you.
Avatar universal
To answer your question, I took Verapamil for many years for hypertension with no ill effects and it controlled my BP (110/75).  Recently though I began to have PAC's.  My Cardio switched me to Flecanide (which was a mistake), but eventually we went to Atenolol 50MG which has controlled my flutters very well, althouth my BP and pulse rate are pretty low.  I still have PAC's from time to time, but overall it has worked.  I wouldn't hesitate for a moment to take the Verapamil if your Dr. recommends it.  I hope it works for you.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.